Tornadoes · United States · Kansas · 2011
EF0 tornado, Iowa Pt, Kansas, May 21, 2011
This EF0 tornado ran 0.3 miles across Doniphan County on May 21, 2011, touching down at 6:57 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 21, 2011
- Touchdown
- 6:57 PM CDT (23:57 UTC)
- Lifted
- 6:59 PM CDT (23:59 UTC)
- On the ground
- 2 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Doniphan County
- Touchdown point
- 39.920, -95.270
- Lift-off point
- 39.923, -95.267
- Record number
- 1105211757-01
What the Weather Service recorded
An upper level disturbance over northern Kansas, lifted into Nebraska, during the afternoon and evening hours of May 21, 2011. This disturbance, combined with moisture convergence and diurnal heating, allowed thunderstorms to develop. There were numerous reports of hail and one report of a tornado.
At 1757CST a brief EF0 tornado touchdown was observed 4 miles north of Highland. The tornado traveled about a quarter mile, and lifted a little over 4 miles north northeast of Highland, at 1759CST. Only minor tree damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
18 minutes of warning. NWS EAX issued a tornado warning for this county at 23:39 UTC, 18 minutes before the tornado touched down, in force until 00:15 UTC.
The county was under a severe thunderstorm watch, issued at 22:34 UTC and running to 03:38 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:34 UTC | 03:38 UTC | Severe Thunderstorm Watch | EAX |
| 23:23 UTC | 00:00 UTC | Severe Thunderstorm Warning | EAX |
| 23:27 UTC | 23:51 UTC | Severe Thunderstorm Warning | EAX |
| 23:39 UTC | 00:15 UTC | Tornado Warning | EAX |
| 23:56 UTC | 00:30 UTC | Severe Thunderstorm Warning | EAX |
| 02:38 UTC | 06:57 UTC | Flood Advisory | EAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at May 21, 6:22 PM CDT, 35 minutes earlier.
Area forecast discussion, May 21, 6:22 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 622 PM CDT SAT MAY 21 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... CENTER OF THE MIDLEVEL VORTEX AND COLD CORE CONTINUES TO DRIFT NORTH INTO THE DAKOTAS...WITH OBJECTIVE ANALYSIS INDICATING A SECONDARY WAVE AND H5 CAA (AROUND -19C LOBE) PROPAGATING INTO NRN KANSAS ON THE SRN PERIPHERY OF THE CIRCULATION THIS AFTERNOON. THIS WAVE COMBINED WITH WEAK MOISTURE CONVERGENCE AND MORE NOTABLE H8 FRONTOGENESIS AND DIURNAL HEATING SHOULD BECOME SUFFICIENT TO BREACH THE ELEVATED INHIBITION LAYER SAMPLED ON BOTH THE 12Z KTOP AND KOMA SOUNDINGS. VIRTUALLY ALL OPERATIONAL AND HIGH RESOLUTION CONVECTIVE ALLOWING MODELS STRONGLY SUGGEST DEEP CONVECTIVE INITIATION BETWEEN 21Z AND 00Z LATE THIS AFTERNOON IN NRN/ERN KANSAS...AND GIVEN WARM SECTOR ANALYSIS OF WEAKLY CAPPED 2000 J/KG INSTABILITY ALREADY AT 19Z AS WELL AS WV/VISIBLE SATELLITE IMAGE PRESENTATION...HAVE LITTLE DOUBT THAT THIS IS THE CORRECT AVENUE. ALTHOUGH DEEP LAYER BULK SHEAR (0-6KM SHEAR NEAR 30KT) CURRENTLY SITS TOWARDS THE LOWER END OF WOULD BE CONSIDERED SUPPORTIVE FOR SUPERCELLULAR STRUCTURE...VERY STEEP MIDLEVEL LAPSE RATES (H7-H5 DELTA T AOA 8 C/KM) AND LARGE AMOUNTS OF CAPE IN THE -10C TO -30C HAIL GROWTH REGION (BETWEEN 500 AND 1000 J/KG) WOULD SUGGEST SEVERE HAIL WITH ANY PERSISTENT UPDRAFT. ONLY THE LACK OF STRONGER SHEAR AND A WEAKER MIDLEVEL ROTATIONAL COMPONENT TO THE ANTICIPATED STORMS WOULD PRECLUDE A MORE PREVALENT AND LONG LASTING THREAT FOR GIANT HAIL PRODUCTION. IN ADDITION...DCAPE VALUES APPROACHING 1000 J/KG WITH WEAKER SHEAR VALUES WOULD ALSO INDICATE DAMAGING WIND GUSTS LIKELY AS STORMS ORGANIZE AND POSSIBLY BEGIN TO CONGEAL THIS EVENING. BASED ON ALL AVAILABLE TOOLS AND MODEL GUIDANCE...FEEL NORTHEAST KANSAS AND THE NWRN 1/4 OF MISSOURI WOULD BE AT MOST RISK FOR SEVERE WEATHER IN THE NEXT 6-9 HOURS. ANY STORMS SHOULD RAPIDLY PROPAGATE OFF THE TO NORTHEAST OVERNIGHT...POSSIBLY LINGERING ALONG OUTFLOW INTO CNTRL MISSOURI...HOWEVER SUBSIDENCE AND WARMING ALOFT BEHIND THE EJECTING WAVE MAKES THIS A LESS LIKELY SCENARIO. HOWEVER...ANY OUTFLOW OR CONVERGENCE BOUNDARY LEFT OVER WOULD ACT AS THE FOCUS AND TRIGGER FOR RENEWED DEEP CONVECTION SUNDAY AFTERNOON...WITH GOOD MODEL AGREEMENT OF THIS OCCURRING FROM EAST CNTRL KANSAS THROUGH CNTRL MISSOURI. BOTH DEEP LAYER BULK SHEAR AND INSTABILITY PARAMETERS LOOK EVEN MORE IMPRESSIVE SUNDAY THAN TODAY (0-6KM SHEAR AROUND 40KT AND MLCAPES AOA 3500 J/KG)...LEADING TO THE THOUGHT THAT EXTREMELY LARGE HAIL WOULD BE POSSIBLE SHORTLY AFTER CONVECTIVE INITIATION...WITH A TRANSITION TO A LINEAR TYPE SYSTEM PRODUCING VERY STRONG WIND GUSTS AS THE COMPLEX QUICKLY MOVES INTO SRN AND ERN MISSOURI BY THE EVENING. RESIDENCE TIME WITHIN THE CWA BOUNDARY WILL PROBABLY BE TEMPORALLY SHORTLY...THOUGH IMPACTS POTENTIALLY GREATER GIVEN THE SHEAR/INSTABILITY JUXTAPOSITION. IN A SIMILAR DIURNAL CYCLE...SUBSIDENCE AND DRYING BEHIND THE CONVECTIVE SYSTEM SHOULD CLEAR THE FORECAST AREA OF PRECIPITATION SUNDAY NIGHT...ONLY TO HAVE THE NEXT WEAK PERTURBATION EJECT OUT FROM THE SRN PLAINS ACROSS THE LOW LEVEL BOUNDARY MONDAY AFTERNOON. KEPT INHERITED HIGHER CHANCE AND LIKELY POPS FOR THE MONDAY AFTERNOON/EVENING TIME FRAME BASED ON GLOBAL MODEL OUTPUT...HOWEVER AM CONCERNED MESOSCALE INFLUENCES MAY ACTUALLY PUSH THE EFFECTIVE BOUNDARY FARTHER SOUTH THAN COARSER GRID SCALE MODELS CAN RESOLVE. REGARDLESS...MUCH OF THE FORECAST AREA MAY BECOME ENTRENCHED ON THE COOLER SIDE OF THE BOUNDARY BY THIS TIME...LIMITING THE SEVERE THREAT TO SOME EXTENT...BUT INCREASING THE FLOOD THREAT. 21 MEDIUM RANGE (TUESDAY-SATURDAY)... MODELS IN FAIRLY DECENT AGREEMENT WITH SLOW MOVING CLOSED LOW MOVING THROUGH THE REGION DURING THE EARLY PORTIONS OF THE EXTENDED PERIOD WHICH WILL PRODUCE TSRA TUESDAY AND WEDNESDAY OVER THE REGION. SURFACE RIDGING IN THE WAKE OF THIS WAVE WILL DRY THE CWA OUT FOR A FEW DAYS. A FEW OF THE EXTENDED MODELS SHOW SLIGHT PRECIP CHANCES ESPECIALLY FRIDAY NIGHT INTO SATURDAY AS A NORTHERN STREAM WAVE NEARS. HOWEVER CHOSE TO GO DRY FROM THURSDAY ON AS LOW LEVEL MOISTURE VALUES WON'T BE ALL THAT GREAT NOR WILL UPPER FORCING. BAILEY && .AVIATION... FOR THE 00Z TAFS...THUNDERSTORMS DEVELOPING IN KANSAS WILL TRACK NORTHEAST THROUGH NORTHEAST KANSAS AND NORTHWEST MISSOURI OVER THE NEXT FEW HOURS. THE KMKC TERMINAL IN DOWNTOWN KANSAS CITY LOOKS TO HAVE THE LEAST CHANCE OF SEEING ANY CONVECTION AS STORMS LOOK TO BE TRACKING TO THE NORTH OF IT. KMCI WILL HAVE A COUPLE HOUR WINDOW FOR STORMS...BUT THE KSTJ TERMINAL WILL SEE THE POTENTIAL FOR STORMS LAST THROUGH AT LEAST 03Z TO 04Z. AFTER THE STORMS PUSH TO THE NORTH AND EAST THIS EVENING...SKIES SHOULD CLEAR OF ANY OPERATIONALLY SIGNIFICANT CLOUD COVER...AND SOUTHERLY WINDS WILL THEN PERSIST THROUGH THE OVERNIGHT HOURS INTO SUNDAY MORNING. ANOTHER ROUND OF CONVECTION IS POSSIBLE IN MISSOURI SUNDAY AFTERNOON...BUT AT THIS TIME THE STORMS ARE EXPECTED TO INITIATE EAST OF ALL THE TERMINALS. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, May 21, 1:00 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT MAY 21 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 100 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN KANSAS LATE THIS AFTERNOON...AND MOVE ACROSS PARTS OF THE OUTLOOK AREA THROUGH THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE GREATEST THREATS BEING DAMAGING WINDS AND VERY LARGE HAIL. AREAS AT GREATEST RISK WOULD GENERALLY BE ALONG AND NORTH OF THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY AS WARM...MOIST AND MODERATELY UNSTABLE AIR REMAINS IN PLACE AHEAD OF A DEEP STORM SYSTEM. THERE WILL BE A THREAT FOR SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS ON SUNDAY AND MONDAY...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS WITH ANY OF THESE STORMS. LOCATIONS ALONG AND SOUTH OF THE MISSOURI RIVER WILL HAVE THE GREATER RISK OF SEVERE WEATHER BOTH SUNDAY AND MONDAY. ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES ON TUESDAY AND WEDNESDAY...AND BRING ADDITIONAL ROUNDS OF THUNDERSTORMS TO THE REGION. AT THIS TIME...THE THREAT FOR SEVERE WEATHER IS LOW ON TUESDAY AND WEDNESDAY. ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN THUNDERSTORMS...WILL LIKELY DEVELOP AS DEEPER MOISTURE INCREASES. TOTAL RAINFALL ACCUMULATIONS THROUGH THE MIDDLE OF NEXT WEEK MAY EXCEED SEVERAL INCHES IN SOME LOCATIONS ACROSS THE OUTLOOK AREA. THIS WILL INCREASE THE THREAT FOR LOCALIZED FLASH FLOODING...AND WILL LIKELY PUSH SOME STREAMS AND RIVERS INTO FLOOD THROUGH THIS WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN PORTIONS OF THE OUTLOOK AREA DURING THE LATE AFTERNOON AND EVENING HOURS TODAY...AS WELL AS SUNDAY AND MONDAY. 21
In the hours before
Local storm report, May 21, 6:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL EFFINGHAM 39.52N 95.40W
05/21/2011 E0.88 INCH ATCHISON KS LAW ENFORCEMENT
&&
MDUXLocal storm report, May 21, 6:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL HIGHLAND 39.86N 95.27W
05/21/2011 M2.75 INCH DONIPHAN KS EMERGENCY MNGR
&&
MDUXLocal storm report, May 21, 6:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 E WATSON 40.48N 95.58W
05/21/2011 M0.75 INCH ATCHISON MO TRAINED SPOTTER
DIME AND PENNY SIZED HAIL REPORTED BY TRAINED SPOTTER 2
MILES EAST OF WATSON
&&
KBRONISThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 12:00Z
12.0 hours before the tornado, 107 km from the path. May 21, 2011.
- Mixed-layer CAPE
- 480 J/kg
- Mixed-layer CIN
- -193 J/kg
- Surface CAPE
- 968 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 5.7 K/km
The radar
The Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the touchdown began at 23:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:35 UTC | HAIL 1 | Ssw Sabetha | Nemaha, KS | |
| 22:41 UTC | HAIL 0.75 | 4 S Fairview | Brown, KS | |
| 22:43 UTC | HAIL 1.75 | 2 S Fairview | Brown, KS | |
| 22:57 UTC | HAIL 1.5 | 5 Ene Fairview | Brown, KS | |
| 23:27 UTC | HAIL 1.25 | Muscotah | Atchison, KS | |
| 23:38 UTC | HAIL 0.88 | Effingham | Atchison, KS | |
| 23:38 UTC | HAIL 1.5 | 2 Se Everest | Brown, KS | |
| 23:45 UTC | HAIL 2.75 | Highland | Doniphan, KS | |
| 23:45 UTC | HAIL 1.75 | 6 N Robinson | Brown, KS | |
| 23:57 UTC | TORNADO | 4 N Highland | Doniphan, KS | |
| 01:07 UTC | HAIL 1.75 | 4 N Easton Ks | Leavenworth, KS | |
| 01:42 UTC | HAIL 1.75 | 1 N Nortonville | Atchison, KS | |
| 01:48 UTC | HAIL 1.75 | 1 Nne Nortonville | Jefferson, KS | |
| 02:15 UTC | HAIL 1.75 | Nortonville | Jefferson, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 21, 2011
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 21 | 4:24 PM CDT | EF0 | Coryell, TX | 0.0 | 25 | |||
| May 21 | 6:16 PM CDT | EF0 | Shawnee, KS | 1.2 | 150 | |||
| May 21 | 6:35 PM CDT | EF0 | Shawnee, KS | 2.0 | 50 | |||
| May 21 | 6:36 PM CDT | EF0 | Hennepin, MN | 0.2 | 25 | |||
| May 21 | 7:00 PM CDT | EF0 | Murray, OK | 0.2 | 30 | |||
| May 21 | 7:20 PM CDT | EF0 | Jefferson, KS | 1.9 | 50 | |||
| May 21 | 7:30 PM CDT | EF0 | Andrew, MO | 1.2 | 60 | $7,000 | ||
| May 21 | 7:39 PM CDT | EF1 | Murray, OK | 7.2 | 880 | $8,000 | ||
| May 21 | 8:18 PM CDT | EF0 | Pontotoc, OK | 1.0 | 50 | |||
| May 21 | 8:29 PM CDT | EF0 | Pontotoc, OK | 1.0 | 50 | |||
| May 21 | 8:41 PM CDT | EF1 | Pontotoc, OK | 3.3 | 150 | |||
| May 21 | 8:50 PM CDT | EF1 | Lyon, KS | 6.0 | 150 | |||
| May 21 | 9:00 PM CDT | EF0 | Williamson, TX | 1.6 | 30 | $100,000 | ||
| May 21 | 9:10 PM CDT | EF3 | Lyon, KS | 10.1 | 700 | 1 | 5 | $2.3 million |
| May 21 | 9:20 PM CDT | EF0 | Osage, KS | 1.4 | 50 | |||
| May 21 | 10:41 PM CDT | EF0 | Douglas, KS | 0.1 | 25 | |||
| May 21 | 10:43 PM CDT | EF1 | Osage, KS | 2.9 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.